Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 66, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2023, 5:54 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2023, 5:54 PM MST (00:54 UTC)
- Expired
- Aug 6, 2023, 6:29 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST Sun Aug 6 2023 .SYNOPSIS...Not as hot this upcoming week with a daily chance of showers and thunderstorms. && .DISCUSSION...The moisture push we had overnight has been nice but still dealing with warm mid-level temperatures around -2 to -3 per last POES satellite derived data. Latest HRRR and UofA WRF runs still highlighting Santa Cruz and SW Cochise counties, mainly the Santa Rita and Huachuca mountains this evening. Any outflows pushing from these storms will struggle to develop additional storms with most of the isolated activity that does develop this evening staying south of a Kitt Peak to Benson line. With the upper high sliding a little further east, it will not be as hot this upcoming week with highs running a few degrees above normal. Relatively active convective week ahead with daily 10% to 40% chances then drying out next weekend and unfortunately heating back up. && .AVIATION...Valid through 08/00Z. Chance of -SHRA/-TSRA with clouds bases 8k-10k ft AGL until 07/04z across Santa Cruz and SW Cochise county impacting KOLS and KALK. Otherwise SKC conds. Chance of afternoon -SHRA/-TSRA across most of the area Monday. SFC winds NWLY at 10-15 kts with gusts up to 25 kts possible until 07/03Z. Otherwise SFC winds will be variable and remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There was a moisture increase this morning which will remain across the area much of the upcoming week. This will lead to daily chances of showers and thunderstorms, although not everybody will be getting wetting rains. Temperatures will not be as hot this week, generally a few degrees above normal. Drying out once again next weekend with temperatures heating back up again. && .CLIMATE...The low temperature at the Tucson airport this morning was a very warm 85 degrees. This ties for the warmest August low on record, which first occurred on August 1, 1902 and was later tied on August 1, 1914. The consecutive day streak of highs 100 degrees or hotter in Tucson stands at 52 days. The probabilities each day this upcoming week of NOT hitting 100 degrees is less than 10%. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ501>509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 6, 4:31 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST Sun Aug 6 2023
AZZ503-504-513-070015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
431 PM MST Sun Aug 6 2023
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 515 PM MST...
At 430 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Green Valley, Amado, Madera Canyon and Arivaca Junction.
This includes Interstate 19 between mile markers 26 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3167 11089 3166 11113 3194 11109 3189 11078
TIME...MOT...LOC 2330Z 192DEG 4KT 3177 11098
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 6, 5:23 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:40 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 65 min |
| Aug 6, 7:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 6, 7:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 6, 7:26 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 7, 12:52 PM MST | Dust Storm Advisory | TWC | Cochise | 3 hr |
| Aug 7, 12:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Aug 7, 1:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 7, 1:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 1:21 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 7, 1:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 33 min |
| Aug 7, 1:27 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 7, 1:30 PM MST | Areal Flood Advisory | TWC | Cochise | 109 min |
| Aug 7, 1:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 7, 1:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 7, 2:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Aug 7, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 3:09 PM MST | Severe Thunderstorm Warning | TWC | Graham | 51 min |
| Aug 7, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Graham | 48 min |
| Aug 7, 3:59 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 7, 4:25 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 7, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.